Alabama, 2010Damaging Wind and Lightning Strike in Alabama, August 3, 2010
August 3, 2010 · NWS HUN · 2 events in 2 counties and zones
A strong thunderstorm produced frequent lightning strikes in western Franklin County during the late afternoon hours. Lightning strikes caused three separate power outages in the Red Bay area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced frequent lightning strikes in western Franklin County during the late afternoon hours. Lightning strikes caused three separate power outages in the Red Bay area.
Other strong storms occurred in Cullman and Dekalb counties which downed some larger limbs and downed one tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 11:52 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 11:52 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT TUE AUG 3 2010
.UPDATE...FOR 18Z TAFS
&&
.AVIATION...UPPER HIGH OVER THE SERN US...WILL KEEP ONLY AN
ISOLATED CHC OF SHRA/TSRA ACROSS THE CWA THRU WEDNESDAY. SINCE THE
CHC OF PCPN IS SO SLIM...WILL NOT MENTION IN TAFS ATTM. OTHERWISE
VFR CONDITIONS WILL CONTINUE FOR BOTH KMSL/KHSV TAFS THRU THE
PERIOD.
&&
.PREV DISCUSSION... /ISSUED 859 AM CDT TUE AUG 3 2010/
UPDATE...ADDED SLIGHT POPS TO NWRN AL ZONES.
DISCUSSION...LOOKS LIKE A WEAK MID LEVEL TROF WAS BEGINNING TO
KICK OFF A FEW ISOLATED SHRA ACROSS NWRN AL. WENT AHEAD AND DID A
QUICK UPDATE TO GRIDS/ZONES TO ADD A SLIGHT CHC OF SHRA/TSRA TO
OUR NWRN ZONES. OTHERWISE REST OF FCST LOOKS ON TRACK ATTM.
PREV DISCUSSION... /ISSUED 630 AM CDT TUE AUG 3 2010/
UPDATE...12Z AVIATION.
AVIATION...VFR CONDITIONS ARE GENERALLY EXPECTED THRU 12Z/03.
CANNOT TOTALLY RULE OUT BRIEF MVFR CONDITIONS AT KHSV THIS MORNING
WITH LOW CLOUDS/FOG POISED JUST TO THE EAST...BUT THEY HAVE ERODED
OR RETREATED OVER THE LAST HR SO IMPACTS WILL BE LIMITED TO SMALLER
AIRPORTS IN NE AL. A FEW SHRA/TSRA ARE POSSIBLE THIS AFTN OVER NE
AL...BUT COVERAGE WILL BE LIMITED AND SHOULD REMAIN WELL E OF KHSV.
DISCUSSION...ISSUED 345 AM CDT TUE AUG 3 2010...
THE INCREDIBLE HEAT WAVE ACROSS THE REGION CONTINUES TO BE THE
CRITICAL ELEMENT TO THE MORNING FORECAST PACKAGE. STRONG UPPER
RIDGING CONTINUES TO BUILD ACROSS THE LOWER MS AND TN VALLEY REGIONS
TRANSLATING INTO NEAR TRIPLE DIGIT HIGH TEMPS FOR MUCH OF THE
FORECAST AREA...WITH ASSOCIATED HEAT INDICES IN SOME AREAS
APPROACHING 110 DEGREES. XPCT LITTLE CHANGE IN THIS PATTERN TODAY
WITH NORTH CNTRL AND NW AL EXPERIENCING THE WARMEST CONDITIONS.
LIKEWISE...NO CHANGE WILL BE MADE WITH THE CURRENT EXCESSIVE HEAT
WARNING AND HEAT ADVISORY CURRENTLY IN EFFECT. WHILE RECORD HIGH
TEMPS FOR KHSV (104 IN 1957) AND KMSL (102 IN 1930) LOOK TO BE SAFE
FOR NOW...AFTERNOON HIGHS AGAIN CLIMBING INTO THE UPPER 90S TO NEAR
100 DEGREE RANGE WILL BE THE MAIN STORY...WITH HEAT INDEX READINGS
PREDOM AROUND 105 TO 110 DEGREES.
THE ONE EXCEPTION TO THE FORECAST TODAY WILL BE THE POSSIBILITY FOR
SOME ISOLATED CONVECTION...MAINLY FOR NE AL CLOSER TO THE ERN EDGE
OF THE UPPER RIDGE PATTERN...AS WEAK EMBEDDED UPPER DISTURBANCES
TRAVERSE SWD ACROSS PORTIONS OF THE TN AND OH VALLEYS. GIVEN THE
DEGREE OF SFC BASED INSTABILITY ACROSS THE AREA...ANY CONVECTION
THAT DEVELOPS COULD QUICKLY BECOME QUITE STRONG WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THE
STRENGTH OF THE RIDGE PATTERN ALOFT THOUGH WILL RESULT IN PRECIP
COVERAGE REMAINING FAIRLY ISOLATED.
THE OVERALL PATTERN ACROSS THE SE REGION LOOKS TO CONTINUE WELL INTO
WED...WITH SOME OF THE WARMEST TEMPS XPCTED. THE RIDGE THEN FINALLY
LOOKS TO BEGIN A GRADUAL WEAKENING TREND STARTING THU ALTHOUGH
XPCTED AFTERNOON TEMPS/HEAT INDICES WOULD STILL LIKELY REQUIRE THE
CONTINUATION OF HEAT ADVISORIES. BY FRI THOUGH...THE LATEST SUITE OF
MODELS ARE PRETTY CONSISTENT WITH A WEAK COLD FRONT MOVING INTO THE
AREA...WITH SCT SHOWERS/TSTMS DEVELOPING ALONG AND AHEAD OF THE SFC
BOUNDARY. THIS WOULD ALSO TRANSLATE INTO COOLER TEMPS SOMEWHAT
CLOSER TO SEASONAL TRENDS HEADING INTO THE WEEKEND PERIOD. ANY
RELIEF FROM THE EXCESSIVE HEAT THOUGH MAY BE SHORT LIVED WITH THE
NWP MODELS HINTING AT THE RIDGE PATTERN STRENGTHENING AGAIN ACROSS
THE REGION GOING INTO THE NEW WORK WEEK.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
DEKALB...JACKSON.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
007Hazardous weather outlook, Aug 3, 11:55 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT TUE AUG 3 2010
ALZ001>010-016-TNZ076-096-097-040600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE TODAY. HEAT INDEX READINGS
WILL REACH 110 DEGREES ACROSS MUCH OF NORTH ALABAMA THIS
AFTERNOON...WHILE HEAT INDICES OF 105 TO 110 ARE EXPECTED ELSEWHERE
ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS
THE AREA. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE DANGEROUS HEAT WAVE WILL CONTINUE THROUGH MUCH OF THE WEEK. THE
HOTTEST DAY IS EXPECTED TO BE WEDNESDAY...WHEN HEAT INDICES MAY
EXCEED 110 DEGREES IN PARTS OF NORTH ALABAMA.
SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST THURSDAY
...ALONG WITH SOME RELIEF FROM THE HEAT...AS A WEAK DISTURBANCE
DRIFTS INTO THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE WITHIN THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 12:39 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CDT TUE AUG 3 2010
ALZ001-002-031930-
COLBERT-LAUDERDALE-
139 PM CDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 230 PM CDT...
AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ZIP CITY...OR 7 MILES NORTH OF
UNDERWOOD-PETERSVILLE...MOVING SOUTH AT 10 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLOVERDALE...THREET.
UNDERWOOD-PETERSVILLE...SAINT FLORIAN.
OAKLAND.
FLORENCE...SHEFFIELD.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8762 3501 8759 3469 8762 3473 8792
3502 8782 3502 8763
TIME...MOT...LOC 1839Z 010DEG 11KT 3496 8772
SSThunderstorm Wind, Cullman
- When
- August 3, 12:59 PM CST to 1:04 PM CST
- Where
- Cullman County, 0.86 mi WSW of Cullman
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.175, -86.844
Wind gusts to 45 mph and downed large tree limbs around 2 inches in diameter were reported in the Cullman community.
Lightning, Franklin
- When
- August 3, 3:12 PM CST
- Where
- Franklin County, 0.9 mi SE of Red Bay Muni Arpt
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.440, -88.140
Lightning caused three power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256443, 258798.